Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 2012 (2012), Article ID 102489, 32 pages
http://dx.doi.org/10.1155/2012/102489
Review Article

Variational Methods for NLEV Approximation Near a Bifurcation Point

Dipartimento di Scienze Matematiche ed Informatiche, Università di Siena, Pian dei Mantellini 44, 53100 Siena, Italy

Received 21 March 2012; Accepted 4 October 2012

Academic Editor: Dorothy Wallace

Copyright © 2012 Raffaele Chiappinelli. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Alvino, V. Ferone, and G. Trombetti, “On the properties of some nonlinear eigenvalues,” SIAM Journal on Mathematical Analysis, vol. 29, no. 2, pp. 437–451, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. J. P. García Azorero and I. Peral Alonso, “Existence and nonuniqueness for the p-Laplacian: nonlinear eigenvalues,” Communications in Partial Differential Equations, vol. 12, no. 12, pp. 1389–1430, 1987. View at Publisher · View at Google Scholar
  3. J. Mawhin, “Spectra in mathematics and in physics: from the dispersion of light to nonlinear eigenvalues,” Ulmer Seminar, vol. 15, pp. 133–146, 2010. View at Google Scholar
  4. T. Kato, Perturbation Theory for Linear Operators, Springer, Berlin, Germany, 2nd edition, 1976.
  5. H. F. Weinberger, Variational Methods for Eigenvalue Approximation, Society for Industrial and Applied Mathematics, Philadelphia, Pa, USA, 1974.
  6. M. A. Krasnosel'skii, Topological Methods in the Theory of Nonlinear Integral Equations, Translated by A. H. Armstrong; translation edited by J. Burlak. A Pergamon Press Book, The Macmillan, New York, NY, USA, 1964.
  7. H. Amann, “Lusternik-Schnirelman theory and non-linear eigenvalue problems,” Mathematische Annalen, vol. 199, pp. 55–72, 1972. View at Publisher · View at Google Scholar
  8. M. S. Berger, Nonlinearity and Functional Analysis, Academic Press, New York, NY, USA, 1977.
  9. F. E. Browder, “Existence theorems for nonlinear partial differential equations,” in Global Analysis, pp. 1–60, American Mathematical Society, Providence, RI, USA, 1970. View at Google Scholar · View at Zentralblatt MATH
  10. R. S. Palais, “Critical point theory and the minimax principle,” in Global Analysis, pp. 185–212, American Mathematical Society, Providence, RI, USA, 1970. View at Google Scholar · View at Zentralblatt MATH
  11. P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, vol. 65 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, 1986.
  12. J. Chabrowski, “On nonlinear eigenvalue problems,” Forum Mathematicum, vol. 4, no. 4, pp. 359–375, 1992. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. R. Chiappinelli, “The asymptotic distribution of eigenvalues of a nonlinear problem,” Unione Matematica Italiana. Bollettino. B. Serie VI, vol. 1, no. 3, pp. 1131–1149, 1982. View at Google Scholar · View at Zentralblatt MATH
  14. R. Chiappinelli, “A-priori bounds and asymptotics on the eigenvalues in bifurcation problems for perturbed self-adjoint operators,” Journal of Mathematical Analysis and Applications, vol. 354, no. 1, pp. 263–272, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. T. Shibata, “Local structure of bifurcation curves for nonlinear Sturm-Liouville problems,” Journal of Mathematical Analysis and Applications, vol. 369, no. 2, pp. 583–594, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. R. Benguria and M. C. Depassier, “Upper and lower bounds for eigenvalues of nonlinear elliptic equations. I. The lowest eigenvalue,” Journal of Mathematical Physics, vol. 24, no. 3, pp. 501–503, 1983. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  17. M. M. Vainberg, Variational Methods for the Study of Nonlinear Operators, Holden-Day, San Francisco, Calif, USA, 1964.
  18. S. Fučík, J. Nečas, J. Souček, and V. Souček, Spectral Analysis of Nonlinear Operators, Lecture Notes in Mathematics, Vol. 346, Springer, Berlin, Germany, 1973.
  19. A. Ambrosetti and G. Prodi, A Primer of Nonlinear Analysis, vol. 34 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, UK, 1993.
  20. L. Nirenberg, “Variational and topological methods in nonlinear problems,” American Mathematical Society. Bulletin. New Series, vol. 4, no. 3, pp. 267–302, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. P. H. Rabinowitz, “Variational methods for nonlinear eigenvalue problems,” in Eigenvalues of Non-Linear Problems, pp. 139–195, Edizioni Cremonese, Rome, Italy, 1974. View at Google Scholar · View at Zentralblatt MATH
  22. P. H. Rabinowitz, “Global aspects of bifurcation,” in Topological Methods in Bifurcation Theory, vol. 91 of Séminaire de Mathematiques Superieures, pp. 63–112, Les Presses de l'Université de Montréal, Montreal, Canada, 1985. View at Google Scholar · View at Zentralblatt MATH
  23. I. Stackgold, “Branching of solutions of non-linear equations,” SIAM Review, vol. 13, pp. 289–332, 1971. View at Google Scholar
  24. J. García Azorero and I. Peral Alonso, “Comportement asymptotique des valeurs propres du p-laplacien,” Comptes Rendus des Séances de l'Académie des Sciences. Série I. Mathématique, vol. 307, no. 2, pp. 75–78, 1988. View at Google Scholar
  25. L. Friedlander, “Asymptotic behavior of the eigenvalues of the p-Laplacian,” Communications in Partial Differential Equations, vol. 14, no. 8-9, pp. 1059–1069, 1989. View at Publisher · View at Google Scholar
  26. H. Weyl, “Das asymptotische verteilungsgesetz der eigenwerte linearer partieller differentialgleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung),” Mathematische Annalen, vol. 71, no. 4, pp. 441–479, 1912. View at Publisher · View at Google Scholar
  27. P. Lindqvist, “A nonlinear eigenvalue problem,” in Topics in Mathematical Analysis, vol. 3 of Series Analysis Apple Computers, pp. 175–203, World Scientific, Hackensack, NJ, USA, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  28. P. Drábek and P. Takáč, “On variational eigenvalues of the p-Laplacian which are not of Ljusternik-Schnirelmann type,” Journal of the London Mathematical Society. Second Series, vol. 81, no. 3, pp. 625–649, 2010. View at Publisher · View at Google Scholar
  29. P. Drábek, “On the variational eigenvalues which are not of Ljusternik-Schnirelmann type,” Abstract and Applied Analysis, vol. 2012, Article ID 434631, 9 pages, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  30. D. E. Edmunds, W. D. Evans, and D. J. Harris, “Representations of compact linear operators in Banach spaces and nonlinear eigenvalue problems,” Journal of the London Mathematical Society. Second Series, vol. 78, no. 1, pp. 65–84, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  31. R. Courant and D. Hilbert, Methods of Mathematical Physics. Vol. I, Interscience Publishers, New York, NY, USA, 1953.
  32. P. H. Rabinowitz, “Some global results for nonlinear eigenvalue problems,” vol. 7, pp. 487–513, 1971. View at Google Scholar · View at Zentralblatt MATH
  33. R. Chiappinelli, “An estimate on the eigenvalues in bifurcation for gradient mappings,” Glasgow Mathematical Journal, vol. 39, no. 2, pp. 211–216, 1997. View at Publisher · View at Google Scholar
  34. R. Chiappinelli, “Upper and lower bounds for higher order eigenvalues of some semilinear elliptic equations,” Applied Mathematics and Computation, vol. 216, no. 12, pp. 3772–3777, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  35. T. Idogawa and M. Ôtani, “The first eigenvalues of some abstract elliptic operators,” Funkcialaj Ekvacioj. Serio Internacia, vol. 38, no. 1, pp. 1–9, 1995. View at Google Scholar · View at Zentralblatt MATH
  36. P. Drábek, “On the global bifurcation for a class of degenerate equations,” Annali di Matematica Pura ed Applicata. Serie Quarta, vol. 159, pp. 1–16, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  37. M. A. del Pino and R. F. Manásevich, “Global bifurcation from the eigenvalues of the p-Laplacian,” Journal of Differential Equations, vol. 92, no. 2, pp. 226–251, 1991. View at Publisher · View at Google Scholar
  38. J. Chabrowski, P. Drábek, and E. Tonkes, “Asymptotic bifurcation results for quasilinear elliptic operators,” Glasgow Mathematical Journal, vol. 47, no. 1, pp. 55–67, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  39. E. Tonkes, “Bifurcation of gradient mappings possessing the Palais-Smale condition,” International Journal of Mathematics and Mathematical Sciences, vol. 2011, Article ID 564930, 14 pages, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  40. J. T. Schwartz, Nonlinear Functional Analysis, Gordon and Breach Science, New York, NY, USA, 1969.
  41. H. Brezis, Analyse Fonctionnelle, Collection Mathématiques Appliquées pour la Maîtrise. [Collection of Applied Mathematics for the Master's Degree], Masson, Paris, France, 1983.
  42. A. E. Taylor, Introduction to Functional Analysis, John Wiley & Sons, New York, NY, USA, 1958.
  43. R. Chiappinelli, “An application of Ekeland's variational principle to the spectrum of nonlinear homogeneous gradient operators,” Journal of Mathematical Analysis and Applications, vol. 340, no. 1, pp. 511–520, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  44. D. G. de Figueiredo, “Positive solutions of semilinear elliptic problems,” in Differential Equations, vol. 957 of Lecture Notes in Mathematics, pp. 34–87, Springer, Berlin, Germany, 1982. View at Google Scholar · View at Zentralblatt MATH
  45. D. E. Edmunds and W. D. Evans, Spectral Theory and Differential Operators, Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York, NY, USA, 1987.
  46. E. Zeidler, “Lectures on Lyusternik-Schnirelman theory for indefinite nonlinear eigenvalue problems and its applications,” in Nonlinear Analysis, Function Spaces and Applications, pp. 176–219, Teubner, Leipzig, Germany, 1979. View at Google Scholar · View at Zentralblatt MATH
  47. R. Böhme, “Die lösung der verzweigungsgleichungen für nichtlineare eigenwertprobleme,” Mathematische Zeitschrift, vol. 127, pp. 105–126, 1972. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  48. A. Marino, “La biforcazione nel caso variazionale,” no. 132, p. 14, 1973. View at Google Scholar
  49. C. A. Stuart, “An introduction to bifurcation theory based on differential calculus,” in Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. IV, vol. 39 of Research Notes in Mathematics, pp. 76–135, Pitman, Boston, Mass, USA, 1979. View at Google Scholar · View at Zentralblatt MATH
  50. G. Talenti, “Best constant in Sobolev inequality,” Annali di Matematica Pura ed Applicata. Serie Quarta, vol. 110, pp. 353–372, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  51. D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, vol. 224, Springer, Berlin, Germnay, 2nd edition, 1983.
  52. S. A. H. A. E. Tabatabaei, A. Malek, and E. Shakour, “Numerical solution for the nonlinear eigenvalue problems in bifurcation points,” Applied Mathematics and Computation, vol. 195, no. 2, pp. 397–401, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH